Georgia, 2012

Damaging Winds in Georgia, July 18, 2012

July 18, 2012 · NWS FFC · 4 events in 4 counties and zones

The mid-level low across the Southeast Coast drifted into south Georgia on the 18th, stalled, and began to dissipate. This continued to bring tropical moisture into the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The mid-level low across the Southeast Coast drifted into south Georgia on the 18th, stalled, and began to dissipate. This continued to bring tropical moisture into the area. Much like the past couple of days, numerous thunderstorms developed during the afternoon but without the influence of the surface trough from the 17th that had dissipated, fewer storms were able to reach severe levels. Those that did occurred over north Georgia and resulted in reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 18, 12:53 PM EST, 52 minutes earlier.

Area forecast discussion, Jul 18, 12:53 PM EST, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
153 PM EDT WED JUL 18 2012

.PREV DISCUSSION...

UPDATE...
/ISSUED 1046 AM EDT WED JUL 18 2012/
NOT MUCH IN THE WAY OF CHANGES TO THE FORECAST THIS MORNING.
CLOUD COVERAGE HAS SLOWED HOURLY TEMPS SO DID MAKE ADJUSTMENTS TO
HOURLY TRENDS. THERE ARE SOME BREAKS IN THE CLOUDS ACROSS THE CWA
SO DID NOT ADJUST MAX TEMPS FOR NOW. AS PREVIOUSLY NOTED
THOUGH....RAIN TODAY WILL HAVE AN IMPACT ON WHETHER ALL SITES
REACH THEIR FORECAST MAX TEMPS...TO LOCALIZED THOUGH FOR
ADJUSTMENTS AT THIS TIME.

HAVE ALREADY SEEN ACTIVITY ALL MORNING...BUT STILL EXPECTING MORE
COVERAGE BY THIS AFTERNOON...UNCERTAINTY THOUGH IN BEING ABLE TO
NARROW DOWN TIMING ANY FURTHER. WRF NMM AND HRRR /ALTHOUGH THE
HRRR RUN ISNT FOR THE MOST RECENT TIME PERIOD/ SUGGEST BEST
CHANCES OF RAIN THROUGH ABOUT MID AFTERNOON WHEREAS THE LOCAL WRF
MODEL SUGGESTS THE BEST CHANCE OF POPS DURING THE LATE AFTERNOON
INTO THE EVENING.

11

SHORT TERM /TODAY THROUGH THURSDAY NIGHT/...
/ISSUED AT 350 AM EDT WED JUL 18 2012/
MODELS ARE MAINTAINING GOOD AGREEMENT THROUGH 48 HOURS. THE H5 LOW
OVER THE GA/FL BORDER WILL DRIFT INTO SOUTH/CENTRAL GEORGIA TODAY
AND THEN STALL AND DISSIPATE...OPENING UP INTO A WEAK TROUGH THAT
WILL REMAIN OVER THE CWA ON THURSDAY. THIS WILL CONTINUE TO BRING
ATLANTIC MOISTURE INTO THE CWA THROUGH THE SHORT TERM. WEAK UPPER
IMPULSES WILL CONTINUE ACROSS THE REGION THROUGH THE SHORT TERM AS
WELL...AND GIVEN THE AMOUNT OF COVERAGE OF CONVECTION OVER THE PAST
2 DAYS...SEE NO REASON WHY THERE WOULD BE LESS TODAY...THEREFORE
WILL INCREASE POPS TO LIKELY THIS AFTERNOON. MODELS ARE GIVING 50/60
POPS ON THURSDAY AND AGAIN SEE NO REASON TO GO LESS. AS FOR THE
NIGHTTIME PERIODS...AS WITH EARLY THIS MORNING...CONVECTION REMAINS
A POSSIBILITY. POCKETS OF WARM AIR COUPLED WITH THE UPPER
IMPULSES...WILL BE ENOUGH TO AID IN ISOLATED CONVECTION PAST
MIDNIGHT SO WILL CONTINUE WITH 20 POPS AFTER MIDNIGHT TONIGHT AND
THURSDAY NIGHT.

TEMPS ARE TRICKY AS AREAS THAT RECEIVE RAIN EARLY MAY STRUGGLE TO
GET OUT OF THE UPPER 80S...HOWEVER A DELAY IN RAIN OR NO RAIN AT ALL
COULD PUSH TEMPS INTO THE LOW AND MID 90S. WILL THEREFORE NOT STRAY
TOO FAR FROM GUIDANCE...WHICH IS VERY CLOSE TO PERSISTENCE...AND GO
WITH MAX TEMPS IN THE LOW TO MID 90S BOTH TODAY AND THURSDAY.
NIGHTTIME LOWS WILL REMAIN QUITE WARM AND MUGGY.

17

LONG TERM /FRIDAY THROUGH TUESDAY/...
/ISSUED AT 350 AM EDT WED JUL 18 2012/
EXTENDED PERIOD MODEL AGREEMENT DECENT WITH REMAINS OF UPPER LEVEL
LOW PRESSURE SYSTEM AND ASSOCIATED SURFACE TROUGH POSITIONED
ACROSS NORTH AND CENTRAL GEORGIA ON FRIDAY AS SURFACE LOW DEVELOPS
OVER THE CAROLINAS. THIS LOW WILL CONTINUALLY ADD MOISTURE TO AN
ALREADY MOIST ENVIRONMENT...AND EXPECTING GOOD PRECIP
COVERAGE...ESPECIALLY ACROSS NORTH GEORGIA. AS A RESULT...HAVE
GONE WITH LIKELY POPS NORTH...DIMINISHING TO GOOD CHANCE POPS
FURTHER SOUTH. BY SATURDAY...FRONTAL BOUNDARY SAGGING OUT OF THE
TENNESSEE VALLEY IS EXPECTED TO PUSH INTO NORTH AND CENTRAL
GEORGIA...KEEPING AMPLE MOISTURE ALIGNED ALONG THE FRONT. HAVE
GONE WITH LIKELY POPS ACROSS THE MIDDLE CWA...HIGHLIGHTING FRONT
PROGRESSION. THIS AREA OF LIKELY POPS IS SUBJECT TO CHANGE AS
SATURDAY APPROACHES DUE TO MODEL UNCERTAINTY WITH TIMING AND
LOCATION OF THE BOUNDARY. FOR FRIDAY AND SATURDAY...ENHANCED
CONVECTION IS EXPECTED TO BE COUPLED WITH DIURNAL HEATING...SO
HAVE DIMINISHED POPS SOMEWHAT INTO THE OVERNIGHT HOURS.

BY EARLY NEXT WEEK...HIGH PRESSURE OVER THE WESTERN ATLANTIC
ATTEMPTS TO NOSE BACK INTO THE REGION...WITH THE FLOW AROUND THE
RIDGE PULLING GULF MOISTURE INTO THE STATE. MEANWHILE...MODELS
SHOWING ANOTHER SHORTWAVE PUSHING INTO THE REGION WITH LEE SIDE
SURFACE TROUGH SETTING UP ALONG THE APPALACHIANS ASSOCIATED WITH
LOW PRESSURE OVER THE CANADIAN MARITIMES. AS A RESULT OF THESE
FEATURES...HAVE GENERALLY GONE WITH CHANCE POPS THROUGH THE
REMAINDER OF THE EXTENDED FORECAST PERIOD.

AS FOR TEMPERATURES...MODELS CONSISTENT WITH SHOWING COOLER 850MB
TEMPERATURES...SOMEWHERE IN THE 16.5 TO 17.5 RANGE...INTO THE
WEEKEND...AND WITH INCREASED PRECIP ACTIVITY AND PLENTY OF CLOUD
COVER...HAVE TENDED TOWARDS SLIGHTLY COOLER AFTERNOON HIGH
TEMPERATURES CLOSER TO SEASONAL NORMS. BY NEXT WEEK...WITH FLOW
OFF THE NORTHERN GULF ANTICIPATED BY MONDAY...850MB TEMPS WARM
2-2.5C...AND HAVE GONE WITH LOW 90 HIGHS MONDAY THROUGH WEDNESDAY.

WITH THE MOIST ENVIRONMENT PERSISTING THROUGH THE
WEEK...HEAVY RAIN STILL REMAINS A THREAT IN CONVECTION. FORECAST
SOUNDINGS SHOWING NEAR 2.0 INCH PWS INTO THE WEEKEND. QPF FOR
FRIDAY THROUGH SUNDAY MORNING IS EXPECTED TO BE WIDESPREAD 1-1.5
INCHES...WITH LOCALLY HEAVIER AMOUNTS.

31

AVIATION...
12Z UPDATE...
/ISSUED 729 AM EDT WED JUL 18 2012/
NEW CONVECTION ALONG THE AL/GA BORDER WEST OF ATL PROBABLY IN
RESPONSE TO OUTFLOW AND THE UPPER LOW. THIS COULD BE THE START OF
ANOTHER ACTIVE DAY AND WILL MAINTAIN PREDOMINANT TSRA OVER THE
FORECAST AREA BY 18Z WITH VCSH BEGINNING AROUND 14Z. CONVECTION
SHOULD DISSIPATE WITH THE LOSS OF DAYTIME HEATING TONIGHT. WINDS
WILL REMAIN ON THE WEST SIDE LESS THAN 10 KTS...BECOMING CALM
TONIGHT.

//ATL CONFIDENCE...12Z UPDATE...
MEDIUM ON TIMING OF CONVECTION.
HIGH ON ALL OTHER ELEMENTS.

17

&&

.AVIATION...
18Z UPDATE...
CONVECTION ALREADY STARTED ACROSS NORTH GEORGIA AND EXPECT IT TO
IMPACT TAF SITES THIS AFTERNOON. TIMING IS UNCERTAIN THOUGH AND IS
THE NEAR TERM CHALLENGE. THINK BEST CHANCES ARE IN THE 20-23Z
RANGE ACROSS THE NORTHERN TAF SITES AND 22-02Z ACROSS THE SOUTHERN
TAF SITES. EVEN THOUGH THERE HAS BEEN SOME VARIABILITY IN THE
WINDS...THEY SHOULD REMAIN ON THE WEST SIDE...EXCEPT FOR IMPACTS
FROM OUTFLOW BOUNDARIES. SOME SITES SAW LOW STRATUS THIS MORNING
AND SOME CONCERN FOR THIS AGAIN TOMORROW MORNING...CONFIDENCE TOO
LOW TO MENTION IN THE TAF THOUGH AT THIS POINT.

//ATL CONFIDENCE...18Z UPDATE...
HIGH ON WIND...EXCEPT NEAR TSRA. MEDIUM CONFIDENCE ON VSBYS AND
CIGS. LOW CONFIDENCE ON TIMING OF TSRA THIS AFTERNOON.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          93  71  93  73 /  60  40  60  30
ATLANTA         92  72  92  73 /  60  40  60  30
BLAIRSVILLE     85  67  85  69 /  60  40  60  30
CARTERSVILLE    92  70  92  71 /  60  40  60  30
COLUMBUS        94  73  93  73 /  60  40  60  30
GAINESVILLE     91  71  91  72 /  60  40  60  30
MACON           94  72  94  73 /  60  40  60  30
ROME            93  71  93  73 /  60  40  60  30
PEACHTREE CITY  92  71  92  71 /  60  40  60  30
VIDALIA         92  74  92  75 /  60  40  60  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...11
SHORT TERM...17
LONG TERM....31
AVIATION...11
Hazardous weather outlook, Jul 18, 4:08 AM EST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
508 AM EDT WED JUL 18 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-190915-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
508 AM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM REMAINS OVER CENTRAL GEORGIA
TODAY. COMBINED WITH THE ALREADY WARM...MOIST...AND UNSTABLE
ENVIRONMENT...THIS LOW WILL SUPPORT NUMEROUS SHOWER AND
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE HEAVY RAIN...DAMAGING WINDS...AND
FREQUENT CLOUD TO GROUND LIGHTNING. SMALL HAIL IS ALSO POSSIBLE.
THE MOST LIKELY TIME FOR DEVELOPMENT WILL BE BETWEEN NOON AND
10 PM.

.DISCUSSION...
AN UPPER LEVEL LOW WILL REMAIN ACROSS SOUTH AND CENTRAL GEORGIA
TODAY. THE COMBINATION OF THIS ADDED ENERGY WITH THE ALREADY MOIST
AND UNSTABLE ENVIRONMENT WILL ALLOW SCATTERED TO NUMEROUS
THUNDERSTORMS TO DEVELOP TODAY. CAPE VALUES BETWEEN 1800 AND 2800
J/KG ARE EXPECTED THIS AFTERNOON AS DAYTIME HEATING ALLOWS THE
ATMOSPHERE TO BECOME INCREASINGLY UNSTABLE. SOME STRONG STORMS CAN
BE EXPECTED...AND ISOLATED SEVERE STORMS ARE POSSIBLE WITH THIS
AMOUNT OF INSTABILITY. HEAVY RAIN WILL BE A PRIMARY THREAT IN
CONVECTION...ESPECIALLY SLOW MOVING STORMS. PRECIPITABLE WATER
VALUES NEAR 1.8 INCHES...AND K-INDEX VALUES IN THE UPPER 30S
SUPPORT THIS HEAVY RAIN THREAT. PONDING OF WATER ON ROADWAYS AND
RISES OF SMALL CREEKS AND STREAMS CAN BE EXPECTED IN AREAS OF
HEAVY DOWNPOURS. DAMAGING WIND IS ALSO A THREAT WITH THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NUMEROUS THUNDERSTORMS ARE EXPECTED AGAIN THURSDAY AND
FRIDAY...WITH THE POSSIBILITY OF ISOLATED SEVERE STORMS. EXPECT
SCATTERED THUNDERSTORMS EACH DAY THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK. THUNDERSTORM DEVELOPMENT WILL GENERALLY BE DURING
THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Local storm report, Jul 18, 8:45 AM EST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
945 AM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     3 W PINE MOUNTAIN VALLE 32.80N 84.87W
07/17/2012                   HARRIS             GA   EMERGENCY MNGR

            HARRIS COUNTY EMA RELAYED A REPORT OF 30 TREES DOWN WEST
            OF PINE MOUNTAIN. TIME IS BASED ON RADAR.

&&

AGIBBS
Special weather statement, Jul 18, 1:16 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
216 PM EDT WED JUL 18 2012

GAZ014-015-022-181900-
216 PM EDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN LUMPKIN...DAWSON AND FORSYTH COUNTIES UNTIL 300 PM EDT...

AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM JUNO TO MCKEE THE LINE OF THUNDERSTORMS
WERE NEARLY STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
LUMPKIN...DAWSON AND FORSYTH COUNTIES THROUGH 300 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE FAUSETT LAKE...SILVER
CITY...JUNO...AMICALOLA FALLS STATE PARK...DAWSONVILLE...MCKEE...
MCKEE...LUMPKIN...WAR HILL PARK AND DOUGHERTY. HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3443 8397 3442 8398 3440 8397 3438 8398
      3432 8395 3427 8406 3446 8426 3455 8432
      3458 8420
TIME...MOT...LOC 1816Z 258DEG 2KT 3452 8421 3447 8418
          3445 8414
Special weather statement, Jul 18, 1:39 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
239 PM EDT WED JUL 18 2012

GAZ036>038-181915-
239 PM EDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN OGLETHORPE...OCONEE AND CLARKE COUNTIES UNTIL 315 PM EDT...

AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BARNETT SHOALS...MOVING SOUTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
OGLETHORPE...OCONEE AND CLARKE COUNTIES THROUGH 315 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE STATE BOTANICAL GARDEN OF
GEORGIA...WHITEHALL...EASTVILLE...BISHOP...WATKINSVILLE...BARNETT
SHOALS...SALEM...ROSE HILL...STEPHENS...MAXEYS AND FARMINGTON. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3373 8321 3376 8328 3373 8330 3370 8341
      3374 8345 3377 8346 3378 8347 3389 8352
      3397 8330 3375 8313
TIME...MOT...LOC 1839Z 334DEG 4KT 3385 8335

The radar

The Atlanta radar (KFFC), 118 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Forsyth

When
July 18, 1:45 PM EST
Where
Forsyth County, 2.67 mi ENE of Chestatee
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.300, -83.960

The Forsyth County Emergency Manager reported that seven to ten trees were blown down in the Old Keiths Bridge Road, Perry Road, and Truman Mountain Road area.

Thunderstorm Wind, Gwinnett

When
July 18, 4:00 PM EST
Where
Gwinnett County, 1.5 mi NNE of Norcross
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.950, -84.210

The Gwinnett County 911 Center reported that seven trees were down including a few at Thrusher Park and Academy Road.

Thunderstorm Wind, Jasper

When
July 18, 5:44 PM EST
Where
Jasper County, 0.9 mi NE of Maxwell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.430, -83.660

The Jasper County 911 Center reported that several trees were blown down along Post and Liberty Church Roads.

Thunderstorm Wind, Murray

When
July 18, 5:47 PM EST
Where
Murray County, Chatsworth
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
34.770, -84.770

The Murray County 911 Center reported at least a dozen trees blown down around Chatsworth.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398376, 398385, 398378, 398381.